Skip to main content Accessibility help


  • Tymon Słoczyński (a1) and Jeffrey M. Wooldridge (a2)

In this paper we study doubly robust estimators of various average and quantile treatment effects under unconfoundedness; we also consider an application to a setting with an instrumental variable. We unify and extend much of the recent literature by providing a very general identification result which covers binary and multi-valued treatments; unnormalized and normalized weighting; and both inverse-probability weighted (IPW) and doubly robust estimators. We also allow for subpopulation-specific average treatment effects where subpopulations can be based on covariate values in an arbitrary way. Similar to Wooldridge (2007), we then discuss estimation of the conditional mean using quasi-log likelihoods (QLL) from the linear exponential family.

Corresponding author
*Address correspondence to Jeffrey M. Wooldridge, Department of Economics, Michigan State University, East Lansing, MI 48824-1038, USA; e-mail:
Hide All

We thank Peter Phillips (Editor), Arthur Lewbel (Co-Editor), and three anonymous referees for helpful comments. Tymon Słoczyński also acknowledges financial support from the National Science Centre (grant DEC-2012/05/N/HS4/00395) and the Foundation for Polish Science (a START scholarship).

Hide All
Abadie, A. (2002) Bootstrap tests for distributional treatment effects in instrumental variable models. Journal of the American Statistical Association 97, 284292.
Abadie, A., Angrist, J., & Imbens, G. (2002) Instrumental variables estimates of the effect of subsidized training on the quantiles of trainee earnings. Econometrica 70, 91117.
Bang, H. & Robins, J.M. (2005) Doubly robust estimation in missing data and causal inference models. Biometrics 61, 962972.
Belloni, A., Chernozhukov, V., Fernández-Val, I., & Hansen, C. (2017) Program evaluation and causal inference with high-dimensional data. Econometrica 85, 233298.
Belloni, A., Chernozhukov, V., & Hansen, C. (2014) Inference on treatment effects after selection among high-dimensional controls. Review of Economic Studies 81, 608650.
Cao, W., Tsiatis, A.A., & Davidian, M. (2009) Improving efficiency and robustness of the doubly robust estimator for a population mean with incomplete data. Biometrika 96, 723734.
Cassel, C.M., Särndal, C.E., & Wretman, J.H. (1976) Some results on generalized difference estimation and generalized regression estimation for finite populations. Biometrika 63, 615620.
Cattaneo, M.D. (2010) Efficient semiparametric estimation of multi-valued treatment effects under ignorability. Journal of Econometrics 155, 138154.
Cattaneo, M.D., Drukker, D.M., & Holland, A.D. (2013) Estimation of multivalued treatment effects under conditional independence. Stata Journal 13, 407450.
Chernozhukov, V., Fernández-Val, I., & Melly, B. (2013) Inference on counterfactual distributions. Econometrica 81, 22052268.
Donald, S.G. & Hsu, Y.C. (2014) Estimation and inference for distribution functions and quantile functions in treatment effect models. Journal of Econometrics 178, 383397.
Emsley, R., Lunt, M., Pickles, A., & Dunn, G. (2008) Implementing double-robust estimators of causal effects. Stata Journal 8, 334353.
Farrell, M.H. (2015) Robust inference on average treatment effects with possibly more covariates than observations. Journal of Econometrics 189, 123.
Firpo, S. & Pinto, C. (2016) Identification and estimation of distributional impacts of interventions using changes in inequality measures. Journal of Applied Econometrics 31, 457486.
Foresi, S. & Peracchi, F. (1995) The conditional distribution of excess returns: An empirical analysis. Journal of the American Statistical Association 90, 451466.
Frandsen, B.R., Frölich, M., & Melly, B. (2012) Quantile treatment effects in the regression discontinuity design. Journal of Econometrics 168, 382395.
Frölich, M. & Melly, B. (2013) Unconditional quantile treatment effects under endogeneity. Journal of Business & Economic Statistics 31, 346357.
Glynn, A.N. & Quinn, K.M. (2010) An introduction to the augmented inverse propensity weighted estimator. Political Analysis 18, 3656.
Gourieroux, C., Monfort, A., & Trognon, A. (1984) Pseudo maximum likelihood methods: Theory. Econometrica 52, 681700.
Graham, B.S., de Xavier Pinto, C. Campos, & Egel, D. (2012) Inverse probability tilting for moment condition models with missing data. Review of Economic Studies 79, 10531079.
Heckman, J. & Pinto, R. (2015) Causal analysis after Haavelmo. Econometric Theory 31, 115151.
Hirano, K. & Imbens, G.W. (2001) Estimation of causal effects using propensity score weighting: An application to data on right heart catheterization. Health Services & Outcomes Research Methodology 2, 259278.
Horvitz, D.G. & Thompson, D.J. (1952) A generalization of sampling without replacement from a finite universe. Journal of the American Statistical Association 47, 663685.
Hu, Z., Follmann, D.A., & Qin, J. (2012) Semiparametric double balancing score estimation for incomplete data with ignorable missingness. Journal of the American Statistical Association 107, 247257.
Imbens, G.W. (2000) The role of the propensity score in estimating dose-response functions. Biometrika 87, 706710.
Imbens, G.W. & Angrist, J.D. (1994) Identification and estimation of local average treatment effects. Econometrica 62, 467475.
Kaiser, B. (2016) Decomposing differences in arithmetic means: A doubly robust estimation approach. Empirical Economics 50, 873899.
Kang, J.D.Y. & Schafer, J.L. (2007) Demystifying double robustness: A comparison of alternative strategies for estimating a population mean from incomplete data. Statistical Science 22, 523539.
Kiefer, N.M. (1989) The ET interview: Arthur S. Goldberger. Econometric Theory 5, 133160.
Kline, P. (2011) Oaxaca-Blinder as a reweighting estimator. American Economic Review: Papers & Proceedings 101, 532537.
Lee, M.-J. (2009) Non-parametric tests for distributional treatment effect for randomly censored responses. Journal of the Royal Statistical Society: Series B 71, 243264.
Liu, L., Miao, W., Sun, B., Robins, J., & Tchetgen Tchetgen, E. (2015) Doubly robust estimation of a marginal average effect of treatment on the treated with an instrumental variable. Unpublished.
Long, Q., Hsu, C.H., & Li, Y. (2012) Doubly robust nonparametric multiple imputation for ignorable missing data. Statistica Sinica 22, 149172.
Lunceford, J.K. & Davidian, M. (2004) Stratification and weighting via the propensity score in estimation of causal treatment effects: A comparative study. Statistics in Medicine 23, 29372960.
Maier, M. (2011) Tests for distributional treatment effects under unconfoundedness. Economics Letters 110, 4951.
Newey, W.K. & McFadden, D. (1994) Large sample estimation and hypothesis testing. In Engle, R.F. & McFadden, D. (eds.), Handbook of Econometrics, vol. 4, pp. 21112245. North Holland.
Ogburn, E.L., Rotnitzky, A., & Robins, J.M. (2015) Doubly robust estimation of the local average treatment effect curve. Journal of the Royal Statistical Society: Series B 77, 373396.
Okui, R., Small, D.S., Tan, Z., & Robins, J.M. (2012) Doubly robust instrumental variable regression. Statistica Sinica 22, 173205.
Pearl, J. (2015) Trygve Haavelmo and the emergence of causal calculus. Econometric Theory 31, 152179.
Ridgeway, G. & McCaffrey, D.F. (2007) Comment: Demystifying double robustness: A comparison of alternative strategies for estimating a population mean from incomplete data. Statistical Science 22, 540543.
Robins, J.M., Rotnitzky, A., & van der Laan, M. (2000) Comment. Journal of the American Statistical Association 95, 477482.
Robins, J.M., Rotnitzky, A., & Zhao, L.P. (1994) Estimation of regression coefficients when some regressors are not always observed. Journal of the American Statistical Association 89, 846866.
Robins, J.M., Sued, M., Lei-Gomez, Q., & Rotnitzky, A. (2007) Comment: Performance of double-robust estimators when “inverse probability” weights are highly variable. Statistical Science 22, 544559.
Rothe, C. & Firpo, S. (2015) Semiparametric two-step estimation using doubly robust moment conditions. Unpublished.
Rotnitzky, A., Lei, Q., Sued, M., & Robins, J.M. (2012) Improved double-robust estimation in missing data and causal inference models. Biometrika 99, 439456.
Sant’Anna, P.H.C. (2016) Program evaluation with right-censored data. Unpublished.
Scharfstein, D.O., Rotnitzky, A., & Robins, J.M. (1999) Rejoinder. Journal of the American Statistical Association 94, 11351146.
Tan, Z. (2006a) A distributional approach for causal inference using propensity scores. Journal of the American Statistical Association 101, 16191637.
Tan, Z. (2006b) Regression and weighting methods for causal inference using instrumental variables. Journal of the American Statistical Association 101, 16071618.
Tan, Z. (2007) Comment: Understanding OR, PS and DR. Statistical Science 22, 560568.
Tan, Z. (2010) Bounded, efficient and doubly robust estimation with inverse weighting. Biometrika 97, 661682.
Tchetgen Tchetgen, E.J. & Vansteelandt, S. (2013) Alternative identification and inference for the effect of treatment on the treated with an instrumental variable. Unpublished.
Tsiatis, A.A. & Davidian, M. (2007) Comment: Demystifying double robustness: A comparison of alternative strategies for estimating a population mean from incomplete data. Statistical Science 22, 569573.
Uysal, S.D. (2011) Doubly robust IV estimation of the local average treatment effect. Unpublished.
Uysal, S.D. (2015) Doubly robust estimation of causal effects with multivalued treatments: An application to the returns to schooling. Journal of Applied Econometrics 30, 763786.
Vermeulen, K. & Vansteelandt, S. (2015) Bias-reduced doubly robust estimation. Journal of the American Statistical Association 110, 10241036.
Wooldridge, J.M. (2005) Violating ignorability of treatment by controlling for too many factors. Econometric Theory 21, 10261028.
Wooldridge, J.M. (2007) Inverse probability weighted estimation for general missing data problems. Journal of Econometrics 141, 12811301.
Wooldridge, J.M. (2010) Econometric Analysis of Cross Section and Panel Data, 2nd ed. MIT Press.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed